Annals of Functional Analysis

On inequalities involving eigenvalues and traces of Hermitian matrices

Shalini Garga, Ravinder Kumar, and Rajesh Sharma

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

It is shown that some immediate consequences of the spectral theorem provide refinements and extensions of the several well-known inequalities involving eigenvalues and traces of Hermitian matrices. We obtain bounds for the spread and condition number of a Hermitian matrix.

Article information

Source
Ann. Funct. Anal., Volume 6, Number 2 (2015), 78-90.

Dates
First available in Project Euclid: 19 December 2014

Permanent link to this document
https://projecteuclid.org/euclid.afa/1418997768

Digital Object Identifier
doi:10.15352/afa/06-2-8

Mathematical Reviews number (MathSciNet)
MR3292517

Zentralblatt MATH identifier
06441290

Subjects
Primary: 15A42: Inequalities involving eigenvalues and eigenvectors
Secondary: 47A63: Operator inequalities

Keywords
Trace eigenvalue spread condition number Kantorovich inequality

Citation

Sharma, Rajesh; Kumar, Ravinder; Garga, Shalini. On inequalities involving eigenvalues and traces of Hermitian matrices. Ann. Funct. Anal. 6 (2015), no. 2, 78--90. doi:10.15352/afa/06-2-8. https://projecteuclid.org/euclid.afa/1418997768


Export citation

References

  • E.R. Barnes, A.J. Hoffman, Bounds for the spectrum of normal matrices, Linear Algebra Appl. 201 (1994), 79–90.
  • R. Bhatia, Matrix Analysis, Springer Verlag New York, 2000.
  • R. Bhatia, Positive Definite Matrices, Princeton University Press, 2007.
  • R. Bhatia and C. Davis, A better bound on the variance, Amer. Math. Monthly 107 (2000), 353–357.
  • R. Bhatia and R. Sharma, Some inequalities for positive linear maps, Linear Algebra Appl. 436 (2012), 1562–1571.
  • R. Bhatia and R. Sharma, Positive linear maps and spreads of matrices, Amer. Math. Monthly 121 (2014), 619–624.
  • E. Jiang and X. Zhan, Lower bounds for the spread of a Hermitian matrix, Linear Algebra Appl. 256 (1997), 153–163.
  • C. R. Johnson, R. Kumar and H. Wolkowicz, Lower bounds for the spread of a matrix, Linear Algebra Appl. 29 (1985), 161–173.
  • L.V. Kantorovich, Functional analysis and applied mathematics, Translated by C. D. Benster. NBS Rep. 1509. U. S. Department of Commerce, National Bureau of Standards, Los Angeles, Calif., (1952).
  • M.A. Krasnoselskii and S.G. Krein, An iteration process with minimal residuals [in Russian], Mat. Sbornik N.S. 31 (1952), 315–334.
  • J.K. Merikoski and R. Kumar, Characterizations and lower bounds for the spread of a normal matrix, Linear Algebra Appl. 364 (2003), 13–31.
  • L. Mirsky, The spread of a matrix, Mathematika 3 (1956), 127–130.
  • L. Mirsky, Inequalities for normal and Hermitian matrices, Duke Math. J. 24 (1957), 591–598.
  • M.S. Moslehian, Recent developments of the operator Kantorovich inequality, Expo. Math. 30 (2012), no. 4, 376–388.
  • T. Popoviciu, Sur les équations algébriques ayant toutes leurs racines réelles, Mathematica 9 (1935), 129–145.
  • R. Sharma, M. Gupta and G. Kapoor, Some better bounds on the variance with applications, J. Math. Inequal. 4 (2010), 355–363.
  • R. Sharma and R. Kumar, Remark on upper bounds for the spread of a matrix, Linear Algebra Appl. 438 (2013), 4359–4362.
  • H. Wolkowicz and G.P.H. Styan, Bounds for eigenvalues using traces, Linear Algebra Appl. 29 (1980), 471–506.